Category: 

What Is the Connection Between Prednisone and Hair Loss?

A man starting to lose his hair.
A man with hair loss.
Article Details
  • Written By: Dorothy Bland
  • Edited By: Melissa Wiley
  • Last Modified Date: 29 March 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Giraffes usually sleep for about 20 minutes a day.  more...

April 25 ,  1983 :  USSR leader Yuri Andropov wrote to Samantha Smith, an American grade schooler.  more...

The main connection between prednisone and hair loss seems to be that, as a side effect of using of the drug, some users have complained of thinning hair. Prednisone is a synthetic corticosteroid often prescribed to treat inflammation. Synthetic corticosteroids refer to a manufactured version of the steroid hormone that is naturally produced in the adrenal gland. By affecting the balance of these hormones, the normal cycle of hair growth may be affected, and the hair may become brittle. Hair loss may also occur in patients once they stop taking the medication or while using the drug for cancer treatment.

It appears that some of the hair loss issues faced by prednisone users may not be directly caused by the hair falling out, but instead by the fact that high doses of the drug can make hair more brittle. This brittleness can make hair more fragile and increase shedding and breakage. Hair thinning may become more severe in individuals taking prednisone who also choose to use a chemical process on their hair such as hair dye or a perm. The chemicals used in these processes can strip the hair and cause it to become wispier and finer than average. To counterbalance the dryness and prevent hair loss, the use of moisturizing treatments and conditioners may be useful.

Ad

Interestingly, this drug and other corticosteroids may be prescribed to treat alopecia areata, a form of hair loss that is thought to occur when the immune system views hair follicles as a foreign object and destroys these healthy tissues. As a result of the attack, normal hair growth is suspended and bald patches may begin appearing in the scalp. As prednisone is an anti-inflammatory drug, it may sometimes be used to slow or reverse the condition. The hair loss that some individuals notice may be attributed to the fact that, the once treatment is stopped, the immune system response will no longer be suppressed.

Even though a prednisone user may suspect that his hair loss is caused by taking the drug, losing hair can have many causes that may not always be obvious. Chemotherapy patients, for instance, are often prescribed this corticosteroid as part of the treatment process. If hair loss occurs in these individuals, the cause may actually be another chemotherapy drug. Radiation therapy, which also kills healthy cells, may also cause hair loss that occurs only in the area of the body where the radiation was given.

Ultimately, the connection between prednisone and hair loss is still being explored. For an accurate diagnosis of the cause of hair loss and treatment, people who use this or other corticosteroids should speak with a healthcare professional. If the connection between the two is clearly indicated, a change in dosage or the use of additional medications may be used to help avoid this side effect.

Ad

Discuss this Article

anon935020
Post 7

I took prednisone 60mg for sudden sensorineural hearing loss and alongside hyperbaric treatment, it worked! However, after two months on high dose prednisone, I weaned off. It seemed like no problem.

Two months later, I had massive hair shed. I know it was stress plus the prednisone. I am hoping it is a temporary situation. It is the withdrawal that is the issue, I believe, not the drug itself.

I want to be Candyquilt's dog next time and get the thick hair. I got my hearing back, though, so I will take the hair loss for now and hope for the best.

anon925831
Post 6

I have been taking prednisone for almost a year. The highest dose I was on was 20mg. Now that I am being weaned off it, my hair has thinned and continues to fall out. I had very thick hair but am worried about the continual loss. I wonder how soon after I get off the prednisone will the hair loss stop. --F

literally45
Post 5

@ZipLine-- Yes, I have the same problem. I've been on prednisone for three years now. I did not have any hair thinning during the first two years but now I do. My doctor said that it's a side effect of prednisone. The worst part is that I can't come off of the medication yet and there is no way to prevent hair thinning.

candyquilt
Post 4

@ZipLine-- I think in some people, prednisone causes hair thinning and hair loss, while in others, it actually makes hair grow out thicker.

I experienced hair loss with prednisone, but only after I started withdrawing from the drug. Withdrawing from prednisone affects the adrenal system and can cause problems like hypothyroidism. Hair loss can be one of the withdrawal symptoms. I had hair loss for a few weeks, but things went back to normal after that.

My dog actually took prednisone for a while too and he experienced the exact opposite. His hair grew stronger and thicker.

ZipLine
Post 3

I started taking prednisone two months ago for asthma. A few weeks ago, I noticed that my hair is shedding a lot more than usual. When I come out of the shower, there is a bunch of hair remaining in the tub and it's scaring me. I'm not taking any other medications, so the cause has to be prednisone. I've made an appointment with my doctor. I'm going to ask him if I can switch to something else.

Has anyone else had hair loss with prednisone?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email